Hail, Macomb
- When
- June 21, 1:39 PM EST
- Where
- Macomb County, 0.51 mi W of Washington
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -83.040
A cold front moving through southeast Michigan triggered isolated marginally severe storms. The exception was near Chelsea in Washtenaw county, where thunderstorm wind damage was a bit more focused.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A cold front moving through southeast Michigan triggered isolated marginally severe storms. The exception was near Chelsea in Washtenaw county, where thunderstorm wind damage was a bit more focused.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 21, 11:07 AM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1207 PM EDT THU JUN 21 2012 .AVIATION... //DISCUSSION... UPSTREAM SURFACE AND SATELLITE OBSERVATIONS SHOW A COLD FRONT MARCHING TOWARD SOUTHEAST MICHIGAN FROM THE WEST EARLY THIS AFTERNOON. CONDITIONS AHEAD OF THE FRONT WILL CONTINUE TO BE CHARACTERIZED BY A GUSTY SOUTHWEST WIND AND MOSTLY CLEAR / VFR CONDITIONS UNTIL THE UPSTREAM CLOUD SHIELD WORKS ACROSS THE AREA BETWEEN 18Z AND 00Z. DURING IT'S PASSAGE, WHICH WILL OCCUR IN THE WAKE OF THE SURFACE COLD FRONT / WIND SHIFT, CEILINGS WILL FALL BELOW 5000 FEET BUT ONLY AN OCCASIONAL MVFR CEILING POSSIBLE BASED ON CURRENT OBSERVATIONS OVER WESTERN LOWER MICHIGAN. THE EXCEPTION WILL BE WITHIN ANY HEAVIER SHOWER OR THUNDERSTORM ACTIVITY, WHICH IS FORECAST TO GRADUALLY INCREASE IN COVERAGE THROUGH THE PEAK HEATING HOURS - ESPECIALLY TOWARD THE DETROIT METRO AREA, INCLUDING THE KPTK TO KDTW CORRIDOR. WINDS WILL TURN TO THE WEST BEHIND THE FRONT, USHERING IN MOSTLY CLEAR CONDITIONS AFTER THE PASSAGE OF THE NARROW PLUME OF DEEPER MOISTURE AND ASSOCIATED BAND OF CLOUDS. AFTER SEVERAL HOURS OF CLEAR CONDITIONS, PATCHY STRATOCU IN THE 4-5KFT RANGE MAY FILTER IN TOWARD SUNRISE. FOR DTW...THE MOST FAVORABLE TIME WINDOW FOR THUNDERSTORMS TO AFFECT DTW AIRSPACE IS BETWEEN 19Z AND 22Z AS THE COLD FRONT PUSHES THROUGH THE METRO AREA. THE UNCERTAINTY REGARDING THE COVERAGE OF THUNDERSTORMS HAS NOT CHANGED, BUT IT IS POSSIBLE THAT STRONG THUNDERSTORMS COULD DEVELOP OVERHEAD OR PERHAPS JUST EAST OF THE AIRFIELD THIS AFTERNOON BEFORE QUICKLY EXITING TO THE EAST. //DTW THRESHOLD THREATS... * LOW CONFIDENCE THAT A THUNDERSTORM WILL IMPACT DTW * HIGH CONFIDENCE ON CEILING BELOW 5000 FEET AFTER THE FRONTAL PASSAGE. && .PREV DISCUSSION...ISSUED 352 AM EDT THU JUN 21 2012 SHORT TERM... TODAY THROUGH TONIGHT THE DETROIT METRO AREA MAY BE ABLE TO TOUCH 90 ONE MORE TIME DURING THIS STRETCH OF HEAT BEFORE A COLD FRONT MOVES THROUGH THE REGION DURING THE AFTERNOON. THIS FRONT WILL SCOUR OUT THE MID SUMMER AIR MASS WITH A ROUND OF SHOWERS AND THUNDERSTORMS. UNTIL THEN, THE PATTERN OF SHOWERS AND STORMS ALONG THE FRONT HAS SHOWN ITS DEPENDENCE ON DAYTIME HEATING WITH A SUBSTANTIAL DIMINISHING TREND DURING THE EARLY MORNING HOURS. PART OF THE REASON FOR THIS IS THAT UPPER SUPPORT IS BACK WELL TO THE NORTH AND WEST OF THE SURFACE FRONT. THE ENTRANCE REGION OF THE UPPER JET AND THE UPPER TROUGH WILL THEN BOTH SLIDE STEADILY EASTWARD FROM THE UPPER MIDWEST THROUGH THE NORTHERN GREAT LAKES DURING THE DAY. SO, WHILE THE TEMPERATURE GRADIENT IS SHARP ENOUGH AT THE SURFACE, THE STRUCTURE OF THE FRONT IS TOO SHALLOW TO SUPPORT MUCH ACTIVITY OTHERWISE. FOR NOW, PLAN TO MAINTAIN CHANCY POPS IN THE SAGINAW VALLEY DOWN TO ABOUT THE FLINT REGION DURING THE MORNING FOR THESE REASONS WITH SOME LOCAL NEAR TERM ADJUSTMENTS POSSIBLE BASED ON THE LATEST RADAR TRENDS. AFTERNOON TIMING ON THE PASSAGE OF THE FRONT HAS BEEN SOLID OVER THE LAST SEVERAL FORECAST CYCLES BUT FIGURING THE COVERAGE AND CHARACTER OF SHOWERS AND THUNDERSTORMS HAS BEEN PROBLEMATIC, THAT IS UNTIL YESTERDAY AS THE BOUNDARY LIT UP WITH CONVECTION DURING PEAK HEATING. EXPECT SOMETHING SIMILAR TO HAPPEN THROUGH THE FAR EASTERN SECTIONS OF SE MICHIGAN BEFORE THE FRONT EXITS TO THE SOUTH AND EAST BY LATE AFTERNOON. TIMING ON THE FLARE-UP IS EXPECTED TO BE SUCH THAT COVERAGE OF SHOWERS/STORMS WILL WARRANT A LIKELY POP, BUT WITH SEVERE POTENTIAL A MORE DIFFICULT ASSESSMENT DUE TO THE CLOSE TIMING OF EXIT WITH PEAK HEATING. THE NAM MODEL SOUNDINGS OFFER MLCAPE PUSHING 2000 J/KG WITH AN EASILY REACHABLE PREFRONTAL SURFACE PARCEL OF 89/65 WITH 25 TO 35 KNOTS OF BULK SHEAR, BOTH MORE THAN ADEQUATE FOR ORGANIZED STORMS. THE MOST LIKELY SCENARIO TO GUARD AGAINST IS INITIAL STORMS GOING UP STRONG WITH A NEAR SEVERE HAIL THREAT BEFORE MATURING INTO LINES/BOWS AFTER EXITING DOWNSTREAM OF OUR AREA TOWARD EVENING. AFTER SOME TRAILING SHOWERS DURING THE EARLY EVENING, LIGHT WESTERLY WIND BEHIND THE FRONT WILL CARRY IN THE DRY AND COOLER CHANGE OF AIR MASS. DECREASING CLOUDS AND LIGHT WIND WILL HELP TEMPERATURES FALL TO AROUND 60 FOR LOWS BY SUNRISE FRIDAY MORNING. LONG TERM...FRIDAY THROUGH WEDNESDAY AS THURSDAYS FRONT PUSHES FURTHER EAST OF THE STATE...LONGWAVE TROUGH AXIS WILL CONTINUE MOVING OVER THE AREA REACHING SE MI FRIDAY EVENING. UNTIL THEN...WESTERLY WINDS AND MOSTLY CLEAR SKIES EARLY IN THE DAY WILL ALLOW MODEST SFC HEATING WITH TEMPS REACHING AROUND 80F FOR MOST LOCATIONS. WITH THE COOLER AIR FILTERING IN ALOFT...850 MB TEMPS DROPPING TO AROUND 13C...EXPECT DECENT CU FIELD TO DEVELOP AS THERE IS REMAINS JUST OVER 1 INCH OF PWAT IN THE COLUMN. THIS WILL BE ABLE TO TOUCH OFF SOME SHOWERS AND MAYBE EVEN A RUMBLE OF THUNDER AS MODEL SOUNDINGS SHOW A FEW HUNDRED J/KG OF ELEVATED CAPE TO WORK WITH. IN ADDITION TO THE THERMAL PROFILE...MODEL CONSENSUS IS FOR A WEAK SHORTWAVE TO RIDE DOWN THE WEST SIDE OF THE TROUGH REACHING SE MI RIGHT AROUND PEAK HEATING LENDING SOME ADDITIONAL...ALBEIT WEAK...UPPER LEVEL SUPPORT. WEAK CANADIAN SFC HIGH WILL DRIFT SE OVER THE STATE ON SATURDAY. TEMPS AND CLOUD COVER...DIURNALLY DRIVEN AFTERNOON CU...WILL BE QUITE SIMILAR TO FRIDAY BUT ADDED SUBSIDENCE AND WARMER AIR IN THE MID LEVELS WILL PREVENT ANY SHOWERS FROM DEVELOPING. THE LONGWAVE PATTERN BECOMES QUITE AMPLIFIED ON SUNDAY WITH UPPER LOWS OVER EACH COAST AND RIDGING OVER THE WESTERN PLAINS EXTENDING WELL INTO CANADA. THIS PATTERN WILL PROGRESS VERY LITTLE INTO NEXT WEEK. MI WILL FIND ITSELF IN BETWEEN THE EAST COAST LOW AND PLAINS RIDGE LEADING TO NW FLOW THROUGH THIS PERIOD. THERE MAY BE SEVERAL OPPORTUNITIES FOR SHOWERS TO DEVELOP WITH THIS PATTERN AS PIECES OF SHORTWAVE ENERGY TRAVEL WITHIN THE NW FLOW. THE BEST CHANCE WILL OCCUR SUNDAY AND SUNDAY NIGHT AS A STRONGER WAVE PUSHES A COLD FRONT SOUTHEASTWARD THROUGH THE STATE. THIS WILL ALSO DEEPEN THE STALLED TROUGH OVER THE GREAT LAKES LEADING TO FAIRLY COOL WEATHER THROUGH MID WEEK. NORTHERLY FLOW DROPPING 850 MB TEMPS INTO THE SINGLE DIGITS...500 MB HEIGHTS FALLING TO AROUND 570 DAM...WITH PARTLY CLOUDS SKIES WILL KEEP HIGH TEMPS IN THE LOW 70S. THERE MAY BE AN ADDITIONAL SHOT FOR SOME SHOWERS IN THE TUES/WED TIME FRAME BUT DIFFICULT TO PINPOINT THIS FAR OUT WITH LITTLE MODEL AGREEMENT. MARINE... A COLD FRONT WILL MOVE THROUGH LAKE HURON AND LOWER MICHIGAN TODAY WITH A PATTERN OF SHOWERS AND THUNDERSTORMS. STORM COVERAGE WILL INCREASE LATER IN THE DAY WITH A GREATER AFFECT ON SOUTHERN MARINE AREAS. THE WIND WILL BECOME WESTERLY BEHIND THE FRONT BUT AT SPEED LOW ENOUGH FOR MINIMAL WAVE ACTION BEFORE HIGH PRESSURE BUILDS INTO THE REGION FRIDAY THROUGH SATURDAY. ANOTHER SURGE OF COOL AIR IS SCHEDULED TO ARRIVE SUNDAY WHICH COULD BRING A NEW ROUND OF STORMY WEATHER. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....JVC SHORT TERM...BT LONG TERM....DRK MARINE.......BT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 445 AM EDT THU JUN 21 2012 MIZ063-069-070-075-076-082-083-220845- ST. CLAIR-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 445 AM EDT THU JUN 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY BY MID AFTERNOON WITH A FEW STORMS APPROACHING SEVERE LIMITS. HALF INCH TO THREE QUARTER INCH HAIL WILL BE THE PRIMARY HAZARD WITH THE STRONGEST STORMS...BUT WIND GUSTS NEAR 50 MPH WILL ALSO BE POSSIBLE...ALONG WITH HEAVY DOWNPOURS. STORM MOTION WILL BE WEST TO EAST AT 25 MPH. THE BEST CHANCE OF STORMS WILL BE FROM 2 PM TO 6 PM AS A COLD FRONT MOVES THROUGH THE REGION. THE INTENSITY OF THE STORMS WILL BE VERY SENSITIVE TO THE TIMING OF THE FRONTAL PASSAGE WITH THE OVERALL PATTERN QUICKLY EXITING SOUTHEAST MICHIGAN BY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND A CHANCE OF STORMS SUNDAY. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT CURRENTLY PLANNED FOR TODAY AND TONIGHT. MIZ047>049-053>055-060>062-068-220845- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- LIVINGSTON- 445 AM EDT THU JUN 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY BUT SEVERE WEATHER IS NOT EXPECTED. THE STRONGEST STORMS WILL BE CAPABLE OF PEA SIZE TO HALF INCH SIZE HAIL AND WIND GUSTS NEAR 40 MPH...ALONG WITH HEAVY DOWNPOURS. STORM MOTION WILL BE WEST TO EAST AT 25 MPH. THE BEST CHANCE OF STORMS WILL BE FROM NOON TO 4 PM AS A COLD FRONT MOVES THROUGH THE REGION. THE OVERALL PATTERN WILL QUICKLY EXITING SOUTHEAST MICHIGAN BY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND A CHANCE OF STORMS SUNDAY. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-220845- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 445 AM EDT THU JUN 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF PEA SIZE TO HALF INCH SIZE HAIL AND WIND GUSTS NEAR 35 KNOTS...ALONG WITH HEAVY DOWNPOURS. STORM MOTION WILL BE WEST TO EAST AT 25 MPH. A FEW STORMS FROM PORT HURON SOUTH THROUGH WESTERN LAKE ERIE COULD REACH SEVERE LIMITS FOR MARINERS. HALF INCH TO THREE QUARTER INCH HAIL WILL BE THE PRIMARY HAZARD IN THIS AREA...WIND GUSTS NEAR 45 KNOTS WILL ALSO BE POSSIBLE...ALONG WITH HEAVY DOWNPOURS. THE BEST CHANCE OF STORMS WILL BE FROM NOON TO 6 PM AS A COLD FRONT MOVES THROUGH THE REGION. THE OVERALL PATTERN WILL QUICKLY EXITING EAST OF LAKE HURON AND SOUTHEAST MICHIGAN BY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND A CHANCE OF STORMS SUNDAY. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT CURRENTLY PLANNED FOR TODAY AND TONIGHT. BT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 222 PM EDT THU JUN 21 2012 MIZ069-070-211915- MACOMB-OAKLAND- 222 PM EDT THU JUN 21 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 6 MILES NORTHEAST OF PONTIAC...MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ROMEO AND MACOMB TOWNSHIP BY 235 PM EDT... ARMADA BY 245 PM EDT... RICHMOND AND MEMPHIS BY 255 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AGD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
234 PM EDT THU JUN 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL PORT HOPE 43.94N 82.72W
06/21/2012 M0.50 INCH HURON MI TRAINED SPOTTER
ESTIMATED 40 MPH THUNDERSTORM WIND GUST AS WELL.
0227 PM TSTM WND GST 1 NW ROCHESTER 42.70N 83.13W
06/21/2012 E0.00 MPH OAKLAND MI TRAINED SPOTTER
ESTIMATED 50 MPH THUNDERSTORM WIND GUST. 2 INCH DIAMETER
BRANCHES DOWN.
&&
SFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 238 PM EDT THU JUN 21 2012 MIZ063-211945- ST. CLAIR- 238 PM EDT THU JUN 21 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF LAKEPORT TO 20 MILES SOUTH OF CAPAC...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... LAKEPORT BY 250 PM EDT... HARSENS ISLAND BY 305 PM EDT... ALGONAC BY 310 PM EDT... PORT HURON BY 315 PM EDT... MARINE CITY BY 320 PM EDT... ST. CLAIR AND MARYSVILLE BY 325 PM EDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AGD
The Detroit radar (KDTX), 35 km away, was scanning. The volume nearest the first event began at 18:38 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Two dozen trees were uprooted or broken in half. A light pole was damaged, along with a silo and shed destroyed.
Large tree branches where reported blown down, one of which landed on a the rear of a car.
A tree was reported down on Dexter-Pinckney Road.
A 8 inch diameter tree limb was reported down.
A large tree was reported down, blocking a road.
A large tree was reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390736, 390733, 390727, 390730, 390731, 390729, 390728.